Colorado, 2010

High Wind in Colorado, May 24, 2010

May 24, 2010 · NWS GLD · 2 events in 2 counties and zones

An area of low pressure strengthened over northeast Colorado, resulting in very strong southerly surface winds across the area. Wind gusts of 60 to 70 mph were reported in Yuma and Kit Carson Counties through mid-afternoon along with minor tree and sign damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An area of low pressure strengthened over northeast Colorado, resulting in very strong southerly surface winds across the area. Wind gusts of 60 to 70 mph were reported in Yuma and Kit Carson Counties through mid-afternoon along with minor tree and sign damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:42 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, May 24, 4:42 AM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM MDT MON MAY 24 2010

.DISCUSSION...
326 AM MDT MON MAY 24 2010

THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.

SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.

THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.

MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.

FS
&&

.AVIATION...
542 AM MDT MON MAY 24 2010

FOR THE 12Z TAFS...STRONG WIND EXPECTED TODAY AS LOW DEEPENS OVER
NORTHEAST COLORADO. WIND WILL DECREASE AROUND SUNSET AS THE LOW
SHIFTS INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WIND ARE
ALSO EXPECTED TODAY WITH SOME OF THE THUNDERSTORMS. A FRONT WILL
MOVE THROUGH THE AREA BY LATE EVENING BRINGING THUNDERSTORMS TO AN
END AT BOTH KMCK AND KGLD. SKIES WILL CLEAR AND WIND WILL BE LIGHT
NORTHWEST.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
     /8 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-
     042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
     /8 PM CDT/ THIS EVENING FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR COZ090>092.

&&
Hazardous weather outlook, May 24, 9:45 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 24 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY
PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE
DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 24, 6:17 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     6 N WESKAN              38.95N 101.96W
05/23/2010                   WALLACE            KS   CO-OP OBSERVER

            POWER LINES DOWN 5.5 MILES NORTH OF WESKAN. COTTONWOOD
            TREE BLOWN DOWN.

0855 PM     TSTM WND DMG     5 E ARAPAHOE            38.86N 102.07W
05/23/2010                   CHEYENNE           CO   CO-OP OBSERVER

            LATE REPORT OF POWER LINES DOWN ON HIGHWAY 40...1 WEST OF
            STATE LINE. ALSO AT CATTLE FEEDER A CATTLE SHED WAS
            DAMAGED.

0855 PM     TSTM WND DMG     5 N TOWNER              38.55N 102.07W
05/23/2010                   KIOWA              CO   CO-OP OBSERVER

            LATE RPORT OF EQUIPMENT SHED BLOWN OVER.

&&

HENDERSON
Local storm report, May 24, 6:41 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BENKELMAN               40.05N 101.54W
05/23/2010                   DUNDY              NE   CO-OP OBSERVER

            LATE REPORT AND ESTIMATED TIME. UP TO 6 IN TREE LIMBS
            DOWN AROUND TOWN. TREES UPROOTED AT TOWN PARK.

&&

HENDERSON
Local storm report, May 24, 7:05 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 AM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             11 S OAKLEY             38.97N 100.85W
05/23/2010  E1.75 INCH       LOGAN              KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0550 PM     HAIL             12 NNW THE MONUMENT ROC 38.93N 100.83W
05/23/2010  E1.00 INCH       LOGAN              KS   PUBLIC

            RELATED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             SSE REXFORD             39.47N 100.74W
05/23/2010  E1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

0630 PM     HAIL             12 N LEOTI              38.66N 101.36W
05/23/2010  E2.00 INCH       WICHITA            KS   PUBLIC

            RELAYED FROM NSSL SHAVE PROJECT

&&

HENDERSON
Special weather statement, May 24, 10:26 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON MAY 24 2010

COZ092-KSZ027-041-241800-
CHEYENNE COUNTY-GREELEY-WALLACE-
1126 AM MDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST
CENTRAL KANSAS...

AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF
SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT
55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Yuma County

When
May 24, 10:30 AM MST to 3:30 PM MST
Where
Yuma County forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Winds began gusting to 60 mph at the Joes mesonet sites starting at 1130 am MDT. A peak gust of 65 mph was measured around 2 pm MDT 1 mile west of Yuma and a peak wind of 68 mph was measured at Joes around 130 pm MDT. Dead tree limbs were blown down and a sign was damaged at an auto repair shop in Yuma.

High Wind, Kit Carson County

When
May 24, 10:45 AM MST to 3:45 PM MST
Where
Kit Carson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was reported at the Flagler, Colorado mesonet site in extreme western Kit Carson county just before noon MDT, and a peak gust of 63 mph was reported at the Kit Carson airport south of Burlington around 130 pm MDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230054, 230055.